Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 3, 2018, 8:18 PM PDT for San Bernardino County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 8:18 PM PDT (03:18 UTC)
- Expired
- Oct 3, 2018, 8:42 PM PDT
- In force
- 24 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2880 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WUUS55 KVEF 040318
SVRVEF
CAC071-040415-
/O.NEW.KVEF.SV.W.0071.181004T0318Z-181004T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
818 PM PDT WED OCT 3 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southeastern San Bernardino County in southern California...
* Until 915 PM PDT.
* At 818 PM PDT, a severe thunderstorm was located 16 miles northwest
of Highway 95 At Mile Marker 29, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Needles and Highway 95 And I-40.
This includes Interstate 40 in California between mile markers 124
and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3443 11500 3497 11490 3487 11463 3484 11459
3480 11457 3445 11480
TIME...MOT...LOC 0318Z 200DEG 21KT 3459 11486
HAIL...1.00IN
WIND...60MPH
$$
Boothe1 follow-up statement
019
WWUS55 KVEF 040342
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
842 PM PDT WED OCT 3 2018
CAC071-040352-
/O.CAN.KVEF.SV.W.0071.000000T0000Z-181004T0415Z/
San Bernardino CA-
842 PM PDT WED OCT 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN BERNARDINO
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3443 11500 3497 11490 3487 11463 3484 11459
3480 11457 3445 11480
TIME...MOT...LOC 0339Z 200DEG 21KT 3472 11480
$$
BootheWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:54 PM PDT, 5 hours 24 minutes earlier.
Area forecast discussion, Oct 3, 2:54 PM PDT, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 254 PM PDT Wed Oct 3 2018 .SYNOPSIS...An approaching Pacific storm system will increase thunderstorm coverage this evening, especially over Mohave County and adjacent areas of Clark and Lincoln counties, where severe storms will be possible. Cooler storm systems coming in from the north will bring unsettled conditions with below normal temperatures over the weekend into early next week. && .DISCUSSION...tonight through next Wednesday. The upper low off the California Coast will finally move inland tonight and increasing upward forcing and wind shear along the leading edge will produce organized bands of thunderstorms especially across substantial portions of southern Nevada and northwest Arizona...especially after sunset through the overnight hours. Isolated severe thunderstorms will be possible and the best threat areas will be over Lincoln, northeast Clark and Mohave County. Since conditions for organized thunderstorms will come together primarily after dark...storms generally will not be quite as strong as they otherwise would with the aid of daytime heating. It should still be a very active night of thunderstorms which high res models have consistently been showing. The axis of the upper low is forecast to be over southwest Utah by sunrise Thursday as it opens up and continues lifting to the northeast leaving more tranquil conditions across our forecast area in its wake much of the day Thursday. An upstream shortwave over northern California will then slide down over southern Nevada Thursday night and early Friday...driving a weak cold front with some showers associated with it over central Nevada. A cool and dry northwest flow will be over the region Friday ahead of energy diving down from the Pacific Northwest and Western Canada which will call attention to the arrival of the fall season. Multiple waves diving out of western Canada will carve out a deep broad closed low over the western states over the weekend then it will lift toward the northern plains early in the week ahead another system diving down over the Great Basin. This pattern will keep temperatures several degrees below normal with showers primarily over the southern Great Basin zones and snow levels around 6500-7000 feet. && .AVIATION...For McCarran...Breezy southeast winds will continue until switching to more of a southerly to southwesterly direction by 00-01Z later this afternoon. Gusts should remain below 25 kts. There is a chance for some isolated storms to develop later this afternoon in the vicinity of the terminal. If storms develop, they could produce gusty, erratic winds and small hail. A scattered cloud deck around 8 kft will continue through the evening and may lower to around 5 kft with any storms that develop near the terminal. Tonight, winds should continue to be from the southwest with sustained winds of 10 to 12 kts with possible intermittent gusts to 20-23 kts. Winds will trend downward before sunrise with southwest winds beginning to increase again tomorrow afternoon with possible gusts to 20 kts. By 12-14Z tomorrow morning, expect FEW clouds around 8 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Breezy south to southwest winds are expected across the region today with possible gusts to 25-27 kts. However, all TAF sites could see vicinity thunderstorms this afternoon and evening which could create gusty and erratic winds. Best chances for thunderstorms will be at BIH, IFP, and possibly EED today and tonight. A scattered cloud deck around 6-8 kft will continue through the evening and may lower to around 5 kft with any storms that develop near the terminals. Gusts should become intermittent after sundown. Breezy southwest winds expected again tomorrow afternoon with gusts around 20 kts for most terminals, excluding BIH where north winds are expected. && .SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be possible this evening, especially in Mohave County and nearby areas of northeast Clark and Lincoln counties. Isolated flash flooding will also be possible. We encourage spotters to report any significant weather or impacts in your area. && DISCUSSION...Adair AVIATION...Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Oct 3, 3:28 PM PDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 1 S PIOCHE 37.93N 114.45W
10/03/2018 LINCOLN NV LAW ENFORCEMENT
LINCOLN COUNTY SHERIFFS OFFICE REPORTED
FLASH FLOODING ON MAIN STREET IN PIOCHE AND
FLOODING IN SEVERAL BUILDINGS.
&&
CKLocal storm report, Oct 3, 3:41 PM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD 11 N GOLDFIELD 37.87N 117.24W
10/02/2018 ESMERALDA NV LAW ENFORCEMENT
WATER AND DEBRIS OVER THE ROADWAY ON US 95
BETWEEN MILE MARKER 28 AND 31.
0241 PM FLASH FLOOD 6 ENE SILVER PEAK 37.78N 117.53W
10/02/2018 ESMERALDA NV LAW ENFORCEMENT
SILVER PEAK ROAD BETWEEN US 95 AND SILVER
PEAK WAS CLOSED DUE TO FLOODING.
0241 PM FLASH FLOOD 14 ENE BOUNDARY PEAK 37.90N 118.11W
10/02/2018 ESMERALDA NV LAW ENFORCEMENT
DEBRIS REPORTED ON HIGHWAY 264 BETWEEN MILE
MARKERS 16 AND 18 AS WELL AS BETWEEN MILE
MARKERS 23 AND 24.
0241 PM FLASH FLOOD 14 ENE BOUNDARY PEAK 37.92N 118.11W
10/02/2018 ESMERALDA NV LAW ENFORCEMENT
DEBRIS REPORTED ON THE ROADWAY ACROSS SR
773.
&&Local storm report, Oct 3, 5:57 PM PDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM FLASH FLOOD 5 NNW SHOSHONE 36.04N 116.29W
10/03/2018 INYO CA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED FLOODING AND WATER
OVER THE ROADWAY ALONG STATE ROUTE 127
NORTHBOUND AT MILE MARKER 20 TWENTY MILES
NORTH OF BAKER.
&&
JVLocal storm report, Oct 3, 6:36 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD 5 E RICE 34.08N 114.77W
10/03/2018 SAN BERNARDINO CA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED ROADWAY FLOODING
OVER STATE ROUTE 62 AT MILE MARKER 112 WEST
OF VIDAL JUNCTION.
&&
JVLocal storm report, Oct 3, 7:12 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
712 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FLASH FLOOD 12 NNW BAKER 35.43N 116.15W
10/03/2018 SAN BERNARDINO CA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A ROAD CLOSURE OF
STATE ROUTE 127 AT MILE MARKER 13 FROM MUD
AND DEBRIS ALONG THE ROAD WAY DUE TO
FLOODING. LANES WERE REOPENED AT 1858.
&&
JVThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 5:46 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 119 min |
| Oct 3, 6:06 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Oct 3, 6:18 PM PDT | Severe Thunderstorm Warning | VEF | Inyo, San Bernardino | 42 min |
| Oct 3, 7:54 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Oct 3, 8:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Oct 3, 9:30 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Oct 3, 9:54 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Oct 3, 10:16 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Oct 3, 10:20 PM PDT | Areal Flood Advisory | VEF | Inyo | 79 min |
| Oct 3, 10:47 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 4, 12:11 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.